MAUDE Adverse Event Report: ENDOLOGIX INC. AFX2; BIFURCATED

ENDOLOGIX INC. AFX2; BIFURCATED
Model Number BEA22-40/I13-40
Medical Device Problem Codes Loss of or Failure to Bond (1068); Break (1069); Difficult or Delayed Positioning (1157); Positioning Failure (1158); Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Cardiopulmonary Arrest (1765); Death (1802); Failure of Implant (1924); Perforation of Vessels (2135); Blood Loss (2597)
Date of Event 12/17/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
The devices involved in the event will not be returned for evaluation, they remain implanted in the patient.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Devices not released from the hospital.
 
Event or Problem Description
During initial implant of afx2 bifurcated device the physician had difficulty deploying the stent.The patient was being treated for occlusive disease and had narrow access point.When attempting to deploy the graft the stent would not open, the physician tried several techniques, including the use of a balloon and was not able to deploy the graft.In an effort to deploy the stent as the physician was pulling to the physician heard a snap and the introducer broke additional pulling caused the graft to slip into the common iliac artery.The patient had a drop in blood pressure and 400cc loss of blood.The physician made one final attempt by introducing an ovation limb and the patient went into cardiac arrest and expired.The physician indicated deployment was successful, however, there was resistance when retracting the nose cone.The physician does not believe the device was the cause of the patient death.
 
Additional Manufacturer Narrative
At the completion of the investigation, due to lack of medical information available for review, clinical assessment was unable to confirm the following reported event; difficult stent deployment and difficult to withdraw [intentional user error]; iliac perforation; successful iliac stent deployment (ovation); hypotension; blood loss; intraoperative cardiac arrest; and, death.The review of manufacturing lot confirmed all devices met specifications prior to release.The event device was returned for evaluation.Evaluation of the system could not determine the cause for the reported difficulty deploying the main body with the control cord.Unknown, there is not enough information available to determine the root cause of the reported event at this time.Clinical found evidence to reasonably suggest the following contributing factors to the reported event; off-label absence of an aortic aneurysm, iliac diameter out of range, patient anatomy, aortic stenosis, severe calcium.This complaint is not capa eligible at this time.These types of events will be monitored and trended as part of the quality system.(b)(4).

Brand Name
AFX2
Common Device Name
BIFURCATED
Manufacturer (Section D)
ENDOLOGIX INC.
2 musick
irvine CA 92618
MDR Report Key6255067
Report Number2031527-2017-00025
Device Sequence Number13709861
Product Code MIH
UDI-Device Identifier00818009015075
UDI-Public(01)00818009015075(17)170512
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/12/2017
Device Model NumberBEA22-40/I13-40
Device Lot Number1488577-002
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/17/2016
Supplement Date Received by Manufacturer12/17/2016
Initial Report FDA Received Date01/16/2017
Supplement Report FDA Received Date07/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age74 YR